Cases That Test Your Skills

Paranoid, agitated, and manipulative

Author and Disclosure Information

Mrs. M is paranoid and disoriented. She has a history of bipolar disorder and alcohol dependence, but says she stopped drinking 4 months ago. What could be causing her mental status changes?


 

References

CASE: Agitation

Mrs. M, age 39, presents to the emergency department (ED) with altered mental status. She is escorted by her husband and the police. She has a history of severe alcohol dependence, bipolar disorder (BD), anxiety, borderline personality disorder (BPD), hypothyroidism, and bulimia, and had gastric bypass surgery 4 years ago. Her husband called 911 when he could no longer manage Mrs. M’s agitated state. The police found her to be extremely paranoid, restless, and disoriented. Her husband reports that she shouted “the world is going to end” before she escaped naked into her neighborhood streets.

On several occasions Mrs. M had been admitted to the same hospital for alcohol withdrawal and dependence with subsequent liver failure, leading to jaundice, coagulopathy, and ascites. During these hospitalizations, she exhibited poor behavioral tendencies, unhealthy psychological defenses, and chronic maladaptive coping and defense mechanisms congruent with her BPD diagnosis. Specifically, she engaged in splitting of hospital staff, ranging from extreme flattery to overt devaluation and hostility. Other defense mechanisms included denial, distortion, acting out, and passive-aggressive behavior. During these admissions, Mrs. M often displayed deficits in recall and attention on Mini-Mental State Examination (MMSE), but these deficits were associated with concurrent alcohol use and improved rapidly during her stay.

In her current presentation, Mrs. M’s mental status change is more pronounced and atypical compared with earlier admissions. Her outpatient medication regimen includes lamotrigine, 100 mg/d, levothyroxine, 88 mcg/d, venlafaxine extended release (XR), 75 mg/d, clonazepam, 3 mg/d, docusate as needed for constipation, and a daily multivitamin.

The authors’ observations

Delirium is a disturbance of consciousness manifested by a reduced clarity of awareness (impairment in attention) and change in cognition (impairment in orientation, memory, and language).1,2 The disturbance develops over a short time and tends to fluctuate during the day. Delirium is a direct physiological consequence of a general medical condition, substance use (intoxication or withdrawal), or both (Table).3

Delirium generally is a reversible mental disorder but can progress to irreversible brain damage. Prompt and accurate diagnosis of delirium is essential,4 although the condition often is underdiagnosed or misdiagnosed because of lack of recognition.

Table

DSM-IV-TR diagnostic criteria for delirium

  1. Disturbance of consciousness (ie, reduced clarity of awareness of the environment) with reduced ability to focus, sustain or shift attention
  2. A change in cognition (such as memory deficit, disorientation, language disturbance) or the development of a perceptual disturbance that is not better accounted for by a preexisting, established, or evolving dementia
  3. The disturbance develops over a short period of time (usually hours to days) and tends to fluctuate during the course of the day
  4. There is evidence from the history, physical examination, or laboratory findings demonstrating that:
Source: Reference 3

Patients who have convoluted histories, such as Mrs. M, are common and difficult to manage and treat. These patients become substantially more complex when they are admitted to inpatient medical or surgical services. The need to clarify between delirium (primarily medical) and depression (primarily psychiatric) becomes paramount when administering treatment and evaluating decision-making capacity.5 In Mrs. M’s case, internal medicine, neurology, and psychiatry teams each had a different approach to altered mental status. Each team’s different terminology, assessment, and objectives further complicated an already challenging case.6

EVALUATION: Confounding results

The ED physicians offer a working diagnosis of acute mental status change, administer IV lorazepam, 4 mg, and order restraints for Mrs. M’s severe agitation. Her initial vital signs reveal slightly elevated blood pressure (140/90 mm Hg) and tachycardia (115 beats per minute). Internal medicine clinicians note that Mrs. M is not in acute distress, although she refuses to speak and has a small amount of dried blood on her lips, presumably from a struggle with the police before coming to the hospital, but this is not certain. Her abdomen is not tender; she has normal bowel sounds, and no asterixis is noted on neurologic exam. Physical exam is otherwise normal. A noncontrast head CT scan shows no acute process. Initial lab values show elevations in ammonia (277 μg/dL) and γ-glutamyl transpeptidase (68 U/L). Thyroid-stimulating hormone is 1.45 mlU/L, prothrombin time is 19.5 s, partial thromboplastin time is 40.3 s, and international normalized ratio is 1.67. The internal medicine team admits Mrs. M to the intensive care unit (ICU) for further management of her mental status change with alcohol withdrawal or hepatic encephalopathy as the most likely etiologies.

Mrs. M’s husband says that his wife has not consumed alcohol in the last 4 months in preparation for a possible liver transplant; however, past interactions with Mrs. M’s family suggest they are unreliable. The Clinical Institute Withdrawal Assessment (CIWA) protocol is implemented in case her symptoms are caused by alcohol withdrawal. Her vital signs are stable and IV lorazepam, 4 mg, is administered once for agitation. Mrs. M’s husband also reports that 1 month ago his wife underwent a transjugular intrahepatic portosystemic shunt (TIPS) procedure for portal hypertension. Outpatient psychotropics (lamotrigine, 100 mg/d, and venlafaxine XR, 75 mg/d) are restarted because withdrawal from these drugs may exacerbate her symptoms. In the ICU Mrs. M experiences a tonic-clonic seizure with fecal incontinence and bitten tongue, which results in a consultation from neurology and the psychiatry consultation-liaison service.

Next Article: